• Mon. May 20th, 2024

According to a new study, the coronavirus shots do in fact affect periods- as women have been saying all along.

According to a recent study, the coronavirus vaccine changes when and for how long women get their period. For some, this is temporary, but for thousands of women it is not.

Shortly after the introduction of coronavirus vaccines, women took to social media to share a curious side effect: changes to their periods.

The study, published Tuesday in the British Medical Journal, used data from a popular period-tracking app called Natural Cycles. The researchers compared menstrual cycles among 14,936 participants who were vaccinated and 4,686 who were not. Most of the participants were from North America, Britain or Europe.

The researchers were able to compare the data of three menstrual cycles before vaccination and at least one cycle after, of app users who tracked their monthly cycles. This was done by contrasting it with the data of four menstrual cycles from unvaccinated individuals in the group.

The data indicated that those vaccinated generally got their periods 0.71 days late, on average, after the initial vaccine dose. Unfortunately, people who received two vaccines in one menstrual cycle faced much bigger issues. In this group, the average increase in cycle length was four days, and 13 percent had a delay of eight days or more- compared with only 5 percent in the control group.

According to Alison Edelman, a professor of obstetrics and gynecology at Oregon Health & Science University who conducted the study, most people only experience temporary side effects that last for one menstrual cycle. She reassures that there are no fertility concerns stemming from these period symptoms, discovered so far. However, many women disagree.

“Now we can give people information about possibly what to expect with menstrual cycles,” Edelman said. “So I hope that’s overall really reassuring to individuals.”

Though the reasoning is uncertain, it does in fact seem that vaccines do influence menstrual cycles according to Edelman. He stated that this could be due to the fact that the immune and reproductive systems are intimately connected, and thus a powerful immune response can cause changes in menstruation.

Period changes can be anxiety-inducing as they may symbolize an unplanned pregnancy or sickness. Some people are angry that health officials did not made the public more aware of the side effects before releasing the vaccines en masse. The study had several major limitations, the primary one being that it only included women who were not on birth control, had regular cycles, and fell between the ages of 18-45.

In addition, the study left unanswered questions that people have about vaccines and periods. Ever since the vaccine rollout began, many social media users have voiced their complaints of heavier, more painful, and longer-lasting menstrual cycles.

Edelman said preliminary findings from another study suggest that sometimes, receiving a coronavirus vaccine may cause heaver periods. The data, which was collected from nearly 10,000 people and is still undergoing peer review showed that getting vaccinated increased the probability of having heavier bleeding.

Although she admitted that her studies have only analyzed people who don’t use hormonal contraceptives and have regular menstrual cycles, she noted that individual experiences may vary widely.

Ms. Caiityya Pillai, 21, a resident of Berkeley, California stated that for two months following her March 2021 vaccination shot, her usually light menstrual period became extremely painful and lasted twice its normal duration. “The pain wasn’t like a normal pain. It was to the point where I was crying and could not get out of bed,” she said.

Pillai experienced a significant increase in anxiety, but after two menstrual cycles, her period returned to normal. In July 2021, she got another dose which made her period worse again.

Other studies have indicated that vaccines may have different impacts on menstrual cycles.

A survey published last fall showed that thousands of people who got vaccines reported heavier or irregular bleeding, including transgender and postmenopausal people.

Lorena Grundy hadn’t had her period for three years before she got vaccinated with Pfizer in February 2021. The next day, she started bleeding at work. “It wasn’t that the vaccine moved my period early or late — it produced one,” said Grundy, who lives in Somerville, Mass.

She said that if she had known about the side effect, she would have been prepared and brought a pad to work. Her period only lasted three or four days — and it came back when she got her second vaccine dose three weeks later.

“I think it’s good to validate that we should listen to women about their own bodies,” she said. “I’m still glad I got vaccinated, but I do think maybe this shows that it’s a symptom we should be preparing people for so they’re not alarmed by it.”

Although Edelman’s research found that changes to one’s menstrual cycle from the vaccine are likely temporary, some people have said they experience lasting shifts long after getting vaccinated.

Sammi Beechan, 32, of Hammond, Ore., said they used to have a “blessed beautiful cycle” that came every 28 days “like clockwork.” The result was mild cramps and only four days of light to medium bleeding.

Beechan got a Johnson & Johnson shot in April 2021 and didn’t experience any adverse reactions. However, after getting a Moderna booster that October, they started to have their period more frequently every 24 days. She also experienced heavier bleeding, more-painful cramps and extreme mood shifts. doctors ruled out endometriosis and other potential health conditions as the cause of these symptoms.

Beechan stated that she hoped more data about potential period side effects had been given prior to the vaccine rollout. “I went from having very consistent expectations and now each month I’m like, okay, I guess this is what it is,” Beechan said.

Thousands of women world wide report unusual menstruation abnormalities after COVID-19 vaccination.

According to Diana Bianchi, the director of the Eunice Kennedy Shriver National Institute of Child Health and Human Development–who funded Edelman’s research–a significantly late period after vaccination is not necessarily a cause for alarm.

“I wouldn’t recommend going to a doctor after the first time that it happens, just because all the evidence indicates that the change resolves, it’s only temporary,” she said. “If it’s a persistent change in the menstrual cycle interval, then that might be a reason to see your primary-care physician or OB/GYN.”

The National Institutes of Health has funded several other research projects regarding coronavirus vaccines and menstruation, which includes studies on adolescents and people with endometriosis. The goal is to have a wider understanding about the vaccine as well increase public trust in it.

Study confirms link between COVID-19 vaccination and increase in menstrual cycle length.

Olivia Rodriguez, 26 said that she won’t get her booster shot because her experience after the second Moderna shot in March 2021 was so bad. Despite just finishing her period, another one started only a few days after getting the vaccine. This new period lasted for 10 days with heavier bleeding which is unusual because normally periods only last 4 or 5 days tops and have mild cramps.

At first, she was beside herself with worry, but she’s still cautious about getting another vaccination. Medical researchers need to gain the trust of Indigenous people and people of color by being more transparent about potential side effects from the start.

“I never really got an explanation of why or what happened,” she said.

Leave a Reply

Your email address will not be published. Required fields are marked *